Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 14 (2017) open journal systems 

Copulas and long memory

Rustam Ibragimov, Imperial College Business School
George Lentzas, Columbia Business School

This paper focuses on the analysis of persistence properties of copula-based time series. We obtain theoretical results that demonstrate that Gaussian and Eyraud-Farlie-Gumbel-Morgenstern copulas always produce short memory stationary Markov processes. We further show via simulations that, in finite samples, stationary Markov processes, such as those generated by Clayton copulas, may exhibit a spurious long memory-like behavior on the level of copulas, as indicated by standard methods of inference and estimation for long memory time series. We also discuss applications of copula-based Markov processes to volatility modeling and the analysis of nonlinear dependence properties of returns in real financial markets that provide attractive generalizations of GARCH models. Among other conclusions, the results in the paper indicate non-robustness of the copula-level analogues of standard procedures for detecting long memory on the level of copulas and emphasize the necessity of developing alternative inference methods.

AMS 2000 subject classifications: 60G10; 62M10; 91B84

Keywords: Long memory processes, short memory processes, copulas, measures of dependence, autocorrelations, persistence, volatility, GARCH.

Creative Common LOGO

Full Text: PDF

Ibragimov, Rustam, Lentzas, George, Copulas and long memory, Probability Surveys, 14, (2017), 289-327 (electronic). DOI: 10.1214/14-PS233.


   Baillie, R. T. (1996), ‘Long memory processes and fractional integration in econometrics’, Journal of Econometrics 73, 5–59. MR1410000

   Beare, B. (2010), ‘Copulas and temporal dependence’, Econometrica 78, 395–410. MR2642867

   Bollerslev, T. and Mikkelsen, H. O. (1996), ‘Modeling and pricing long memory in stock market volatility’, Journal of Econometrics 73, 151–184.

   Cambanis, S. (1991), On Eyraud-Farlie-Gumbel-Morgenstern random processes, in ‘Advances in probability distributions with given marginals (Rome, 1990)’, Vol. 67 of Mathematics and its Applications, Kluwer Academic Publishing, Dordrecht, pp. 207–222. MR1215953

   Campbell, J. Y., Lo, A. W. and MacKinlay, A. (1997), The econometrics of financial markets, Princeton University Press, Princeton.

   Chen, X. and Fan, Y. (2004), ‘Evaluating density forecasts via copula approach’, Finance Research Letters 1, 74–84.

   Chen, X. and Fan, Y. (2006), ‘Estimation of copula-based semiparametric time series models’, Journal of Econometrics 130, 307–335. MR2211797

   Chen, X., Wu, W. B. and Yi, Y. (2009), ‘Efficient estimation of copula-based semiparametric Markov models’, Annals of Statistics 37, 4214–4253. MR2572458

   Cherubini, U., Luciano, E. and Vecchiato, W., eds (2004), Copula methods in finance, Wiley, Chichester. MR2250804

   Comte, F. and Renault, E. (1998), ‘Long memory in continuous-time stochastic volatility models’, Mathematical Finance 8, 291–323. MR1645101

   Cont, R. (2001), ‘Empirical properties of asset returns: Stylized facts and statistical issues’, Quantitative Finance 1, 223–236.

   Cuadras, C. (2009), ‘Constructing copula functions with weighted geometric means’, Journal of Statistical Planning and Inference 139, 3766–3772. MR2553761

   Cuadras, C. and Diaz, W. (2012), ‘Another generalization of the bivariate fgm distribution with two-dimensional extensions’, Acta et Commentationes Universitatis Tartuensis de Mathematica 16, 3–12. MR2988796

   Darsow, W. F., Nguyen, B. and Olsen, E. T. (1992), ‘Copulas and Markov processes’, Illinois Journal of Mathematics 36, 600–642. MR1215798

   Davis, R. A. and Mikosch, T. (1998), ‘The sample autocorrelations of heavy-tailed processes with applications to ARCH’, Annals of Statistics 26, 2049–2080. MR1673289

   de la Peña, V. H., Ibragimov, R. and Sharakhmetov, S. (2006), Characterizations of joint distributions, copulas, information, dependence and decoupling, with applications to time series, in J. Rojo, ed., ‘2nd Erich L. Lehmann Symposium – Optimality, IMS Lecture Notes – Monograph Series’, Vol. 49, Institute of Mathematical Statistics, Beachwood, Ohio, USA, pp. 183–209. Available at http://dx.doi.org/10.1214/074921706000000455.

   Doukhan, P., Fermanian, J.-D. and Lang, G. (2004), ‘Copulas of a vector-valued stationary weakly dependent process’, Working paper, CREST.

   Doukhan, P., Oppenheim, G. and Taqqu, M. S., eds (2003), Theory and applications of long-range dependence, Birkhäuser, Boston. MR1957509

   Drost, F. C. and Nijman, T. E. (1993), ‘Temporal aggregation of garch processes’, Econometrica 61, 909–927. MR1231681

   Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997), Modelling extremal events for insurance and finance, Springer, New York. MR1458613

   Embrechts, P., McNeil, A. J. and Straumann, D. (2002), Correlation and dependence in risk management: properties and pitfalls, in ‘Risk management: value at risk and beyond (Cambridge, 1998)’, Cambridge Univeristy Press, Cambridge, pp. 176–223. MR1892190

   Fermanian, J.-D., Radulović, D. and Wegkamp, M. (2004), ‘Weak convergence of empirical copula processes’, Bernoulli 10, 847–860. MR2093613

   Fruhwirth-Schnatter, S. (2006), Finite mixture models and Markov switching models, Wiley Series in Probability and Statistics, Springer, New York. MR2265601

   Granger, C. W. J. (2003), ‘Time series concepts for conditional distributions’, Oxford Bulletin of Economics and Statistics 65, 689–701 Suppl. S.

   Granger, C. W. J., Teräsvirta, T. and Patton, A. J. (2006), ‘Common factors in conditional distributions for bivariate time series’, Journal of Econometrics 132, 43–57. MR2271390

   Granger, C. W., Maasoumi, E. and Racine, J. (2004), ‘A dependence metric for possibly nonlinear processes’, Journal of Time Series Analysis 25, 649–669. MR2086354

   Hosking, J. R. M. (1996), ‘Asymptotic distributions of the sample mean, autocovariances, and autocorrelations of long-memory time series’, Journal of Econometrics 73, 261–284. MR1410007

   Hu, L. (2006), ‘Dependence patterns across financial markets: methods and evidence’, Applied Financial Economics 16, 717–729.

   Ibragimov, M., Ibragimov, R. and Walden, J. (2015), Heavy-Tailed Distributions and Robustness in Economics and Finance, Vol. 214 of Lecture Notes in Statistics, Springer, New York. MR3331281

   Ibragimov, R. (2009a), ‘Copula-based characterizations for higher-order Markov processes’, Econometric Theory 25, 819–846. MR2507535

   Ibragimov, R. (2009b), Heavy tailed densities, in S. N. Durlauf and L. E. Blume, eds, ‘The New Palgrave Dictionary of Economics Online’, Palgrave Macmillan, New York.

   Ibragimov, R., Jaffee, D. and Walden, J. (2009), ‘Nondiversification traps in catastrophe insurance markets’, Review of Financial Studies 22, 959–993.

   Ibragimov, R. and Lentzas, G. (2008), ‘Copulas and long memory’, Harvard University Research Discussion Paper 2160.

   Ibragimov, R. and Prokhorov, A. (2016), ‘Heavy tails and copulas: Limits of diversification revisited’, Economics Letters 149, 102–107. MR3576394

   Ibragimov, R. and Prokhorov, A. (2017), Heavy Tails and Copulas: Topics in Dependence Modelling in Economics and Finance, World Scientific, New York.

   Joe, H. (1989), ‘Relative entropy measures of multivariate dependence’, Journal of the American Statistical Association 84(405), 157–164. MR0999674

   Joe, H. (1997), Multivariate models and dependence concepts, Vol. 73 of Monographs on Statistics and Applied Probability, Chapman & Hall, London. MR1462613

   Kendall, M. G. and Stuart, A. (1973), The advanced theory of statistics, Vol. 2, third edn, Hafner Publishing Co., New York. MR0474561

   Kimeldorf, G. and Sampson, A. (1975), ‘Uniform representations of bivariate distributions’, Communications in Statistics 4, 617–627. MR0397989

   Lancaster, H. O. (1957), ‘Some properties of the bivariate normal distribution considered in the form of contingency table’, Biometrika 44, 289–292.

   Lin, G. (1987), ‘Relationships between two extensions of farlie–gumbel– morgenstern distribution’, Annals of the Institute of Statistical Mathematics 39, 129–140. MR0886511

   Lo, A. W. (1991), ‘Long-term memory in stock market prices’, Econometrica 59, 1279–1313.

   Loretan, M. and Phillips, P. C. B. (1994), ‘Testing the covariance stationarity of heavy-tailed time series’, Journal of Empirical Finance 1, 211–248. MR2687497

   Lowin, J. (2007), The Fourier copula: Theory and applications, Senior thesis, Harvard University.

   Marshall, A. W. and Olkin, I. (1979), Inequalities: theory of majorization and its applications, Vol. 143 of Mathematics in Science and Engineering, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York. MR0552278

   McLachlan, G. J. and Peel, D. (2000), Finite mixture models, Wiley Series in Probability and Statistics, John Wiley & Sons, New York. MR1789474

   McNeil, A. J., Frey, R. and Embrechts, P. (2015), Quantitative risk management: Concepts, Techniques and Tools, Princeton Series in Finance, Princeton University Press, Princeton, NJ. MR3445371

   Meddahi, N. and Renault, E. (2004), ‘Temporal aggregation of volatility models’, Journal of Econometrics 119, 355–379. MR2057104

   Mikosch, T. and Stărică, C. (2000), ‘Limit theory for the sample autocorrelations and extremes of a GARCH (1,1) process’, Annals of Statistics 28, 1427–1451. MR1805791

   Nelsen, R. B. (1999), An introduction to copulas, Vol. 139 of Lecture Notes in Statistics, Springer-Verlag, New York. MR1653203

   Nelsen, R. B., Quesada-Molina, J. and Rodriguez-Lallena, J. (1997), ‘Bivariate copulas with cubic sections’, Nonparametric Statistics 7, 205–220. MR1443354

   Nze, P. A. and Doukhan, P. (2004), ‘Weak dependence: models and applications to econometrics’, Econometric Theory 20, 995–1045. MR2101950

   Patton, A. (2006), ‘Modelling asymmetric exchange rate dependence’, International Economic Review 47, 527–556. MR2216591

   Robinson, P. M. and Zaffaroni, P. (1998), ‘Nonlinear time series with long memory: a model for stochastic volatility’, Journal of Statistical Planning and Inference 68, 359–371. MR1629599

   Schweizer, B. and Wolff, E. F. (1981), ‘On nonparametric measures of dependence for random variables’, Annals of Statistics 9, 879–885. MR0619291

   Sharakhmetov, S. and Ibragimov, R. (2002), ‘A characterization of joint distribution of two-valued random variables and its applications’, Journal of Multivariate Analysis 83, 389–408. MR1945960

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787